New Mexico, 2021Flash Flood in New Mexico, July 5, 2021
July 5, 2021 · NWS EPZ · 1 event in 1 county or zone
Heavy rain fell for the second day in a row around the Mayhill area causing a highway to be closed as monsoon moisture remained in place trapped under an upper level high. Slow moving storms dropped about another inch and a half of rain in the same area which received significant rain the previous day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell for the second day in a row around the Mayhill area causing a highway to be closed as monsoon moisture remained in place trapped under an upper level high. Slow moving storms dropped about another inch and a half of rain in the same area which received significant rain the previous day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 5, 10:28 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 5, 10:28 AM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1128 AM MDT Mon Jul 5 2021
...Update for 18Z TAF Cycle...
.AVIATION...18Z TAF CYCLE
Prevailing VFR conditions expected through period with temporary
IFR reductions due the TS. Expect CB to form over local mountains
shortly, with FEW-SCT050-070 SCT-BKN150 at TAF sites. VCTS
chances introduced for all TAF sites by 00Z, with the highest
confidence of direct TS impacts at KDMN/KTCS. VIS may be reduced
to 2-3SM within TS. Winds beginning 230-260 at 06-10KT, shifting
to 300-350 at 10-15KT after 00Z. Thunderstorm outflows producing
surface gusts up to 40KT will be possible between 00-06Z tonight.
VFR conditions will prevail from 06Z onward, with scattered -RA.
&&
.PREV DISCUSSION...419 AM MDT Mon Jul 5 2021...
.SYNOPSIS...
We will see another round of afternoon and evening thunderstorms
today, with storms starting first in area mountains and then
working down into the lowlands. For Tuesday and Wednesday, we will
see a better chance for rain across the area, but then for
Thursday and Friday we will see a drying trend start and we will
see much lower chances for rain. Our rain chances will return for
next weekend. High temperatures this week will continue to run
several degrees below average for this time of year.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
Our monsoonal pattern will continue again today as moisture will
remain more than sufficient to drive diurnally driven showers and
thunderstorms. Current model projections show a continuation of
surface dewpoints in the 50's and 60's and PW values running above
normal with readings averaging around 1.40" or better.
While instability parameters are not blockbuster, they remain
more than sufficient to support the propagation of thunderstorms
across just about all areas as the day wears on. The big forecast
challenge, as is usually the case during the monsoon season, is
not if we will get storms but rather where. Look for convection to
initiate once again around midday over our higher terrain due
primarily to orographics forcing. Then outflow will begin to
dominate as the storms propogate onto the lowlands. Much like
yesterday the steering flow will be rather weak, so expect
individual cells to be slow movers and proficient rain producers
due to the unusually high moisture content of our atmosphere. In
general storms should have a tendency to move north to south this
afternoon and evening. And we may see a general trend to see the
corridor of activity drift westwards a bit back over the Rio
Grande Valley as the day wears on as the upper high slowly expends
westward during the day today.
&&
.LONG TERM...
By Tuesday morning the upper level ridge will be centered over
southern Nevada and Utah. The circulation around the ridge will
bring moisture and a short wave trough or two across our area. So
we will continue to see a good chance for precipitation both
Tuesday and Wednesday. In addition, storms that do develop over
the Sacramento Mountains will drift southeast into the Las Cruces
and El Paso region. Then for Thursday and Friday the upper level
ridge will shift just a little to the east, to settle over the
Four Corners region. This shift will allow the circulation around
the ridge to draw in plenty of dry air, so we will see our rain
chances take a nose dive. Our precipitable water (PW) values that
are running 1.3 to 1.5 today through Wednesday, will drop back
below an inch. Since moisture is what fuels our thunderstorms, we
will see much less (if any) coverage of thunderstorms on Thursday
and Friday. But then for next weekend, the upper level ridge will
drift back a little to the west. This will again allow some
moisture to slide in from the east. In addition, an upper level
trough will be sliding through the upper Midwest, which also could
help push some moisture into the region. So our thunderstorm
chances will return on both Saturday and Sunday. Those chances
won't be as high as we see the next couple of days, but the entire
region will at least see a slight chance for more rain.
Taking a quick look at our high temperatures. The short answer is
that our high temperatures will continue to run below average
through next weekend. For today, our highs will only be a degree
or two below average. Then with a little better moisture, more
clouds and higher rain chances, we will see our highs on Tuesday
and Wednesday running 5 to 10 degrees below average. As we dry out
for Thursday and Friday, we will see our highs creep higher, but
still run 2 to 5 degrees below average. Finally for next weekend,
with the return of clouds and rain chances, we will see our
afternoon highs dip a few degrees to run 4 to 8 degrees below
average. All and all, not too bad for temperatures for the start
of July, especially considering what we had to put up with last
July.
&&
.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are expected
again on Monday and Tuesday, with wetting rains covering much of
Lincoln National Forest and the Black Range in southern New
Mexico. The main weather hazard will be flash flooding due to
locally heavy rains. Flooding may be magnified by burn scars in a
few areas.
The rest of the week some drying will occur, but we should still
have enough moisture and wetting precip in place to keep fire
danger generally on the low side. Relative humidity will remain
fairly high, dipping to 30-40% in the afternoon. Overnight
recoveries will be excellent (70-80%). Light and variable ridge
top winds will shift to the east by Tuesday, generally 5 to 10
mph. Smoke ventilation will be Fair to Good during the daytime
hours. Temperatures will remain slightly below normal for early
July.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 95 72 92 71 / 30 50 60 70
Sierra Blanca 88 66 84 65 / 50 50 60 50
Las Cruces 94 69 92 68 / 30 40 70 70
Alamogordo 94 68 90 66 / 40 50 70 70
Cloudcroft 71 51 68 50 / 80 60 80 80
Truth or Consequences 94 70 92 67 / 40 40 70 60
Silver City 88 64 87 63 / 50 40 70 50
Deming 96 69 94 67 / 30 30 60 70
Lordsburg 93 70 94 68 / 20 30 40 40
West El Paso Metro 95 73 93 71 / 40 50 70 70
Dell City 94 68 89 68 / 50 60 60 60
Fort Hancock 96 71 92 71 / 50 50 60 60
Loma Linda 86 66 84 65 / 40 50 60 60
Fabens 95 72 93 71 / 30 50 60 60
Santa Teresa 94 70 91 68 / 30 50 70 70
White Sands HQ 94 72 90 70 / 40 40 70 80
Jornada Range 94 69 90 67 / 30 40 70 70
Hatch 96 69 94 68 / 30 30 70 70
Columbus 94 71 92 68 / 30 40 60 70
Orogrande 92 69 89 67 / 40 40 70 70
Mayhill 81 56 76 55 / 70 60 80 70
Mescalero 81 55 78 54 / 70 60 80 80
Timberon 78 53 75 53 / 70 60 80 80
Winston 88 58 86 57 / 50 40 80 50
Hillsboro 92 66 90 64 / 40 30 70 60
Spaceport 94 68 91 66 / 30 30 70 70
Lake Roberts 88 58 88 58 / 60 40 80 50
Hurley 91 63 89 62 / 40 30 70 50
Cliff 96 61 96 59 / 50 40 60 40
Mule Creek 91 65 92 64 / 50 40 60 30
Faywood 91 66 89 64 / 40 30 70 60
Animas 92 68 94 67 / 30 30 40 50
Hachita 92 68 93 66 / 30 30 50 60
Antelope Wells 90 67 91 66 / 40 40 60 60
Cloverdale 85 63 87 63 / 40 40 50 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
27/15/30
Hazardous weather outlook, Jul 5, 9:25 AM MST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1025 AM MDT Mon Jul 5 2021
NMZ401>417-TXZ418>424-061630-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1025 AM MDT Mon Jul 5 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected to
develop once again this afternoon over the mountainous terrain of
southern New Mexico. Locally heavy rainfall will be possible,
especially for the east slopes of the Sacramento Mountains and
Gila Wilderness. Flash flooding will be the primary hazard. Rain
amounts in excess of 2 inches per hour may quickly make back
country roadways and low water crossings impassable. Hikers and
campers should take proper precautions from the threat of
lightning and running water.
More isolated storm coverage is expected over the lowlands later
this evening, with localized flooding and gusty outflow winds up
to 40 mph possible. Loose outdoor objects should be secured near
thunderstorms, and people should go indoors when thunder is heard.
Light rain showers may linger into the early morning hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A daily chance for showers and thunderstorms will continue on
Tuesday and Wednesday. Thunderstorms will focus over high mountain
terrain, with more isolated activity in the lowlands. The main
threat will continue to be locally heavy rain and flooding,
although a few strong storms will be possible on Tuesday,
producing gusty winds and small hail. Thunderstorm coverage will
diminish Thursday and Friday as drier air moves into the region
before returning next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however SKYWARN spotters
are encouraged to relay reports of severe weather and flooding to
WFO EPZ when it occurs.
Dennhardt
Flash Flood, Otero
- When
- July 5, 1:15 PM MST to 3:30 PM MST
- Where
- Otero County, 2.59 mi WNW of Mayhill to 1.27 mi WSW of Mayhill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.899, -105.508
Highway 130 south of Mayhill was closed due to flooding crossing the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 5, 20211 injured · $100,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 5, 2021$59,000 · 1 in hail · 11 events
- High Surf in Hawaii, July 5 to 8, 202120 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 202113 events
- Flash Flooding and Damaging Wind in Colorado, July 5, 2021$15,000 · 59 kt wind · 4 events
- Damaging Winds in Michigan, July 5, 2021$11,000 · 50 kt wind · 2 events
- Damaging Winds in Texas, July 5, 202152 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 5, 20211.75 in hail · 3 events
- Damaging Winds in Iowa, July 5, 202156 kt wind · 3 events
- Flash Flooding in Louisiana, July 5, 20212 events
- Flash Flood and Damaging Wind in Texas, July 5, 2021$1,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972282.